I had a 12-week Lupron shot for radiation for prostate
Hello, I'm Dr. Branch, thanks for using Ask a Doctor.
The treatment for prostate cancer can often affect sexual function dramatically, which hopefully they explained before your treatment. In one study, the testosterone levels of most men recovered to normal by 18-24 weeks after the last injection. However, many men do not have a full recovery of their libido, and only time will tell how you will recover. There are many other factors in sexual function, such as cholesterol build-up in blood vessels, that only now will become noticeable with the decrease in testosterone.
So, to answer your question, it will take at least 18-24 weeks, maybe longer, and your sexual function may not return to what it was before.
Sorry if this is disappointing news for you, please let me know if you have any other questions or anything you would like me to explain in further detail, I would be glad to help any way that I can.
First PSA after 30 days was less than .1 PSA check on 12/07/2018 was also less than .1 Urologist mentioned adjuvant radiation because I was at high risk. Should I do the radiation now or wait to see if PSA rises and then do radiation?
Also filled a prescription for Cialis and he suggested penis pump for erectile dysfunction. Should I take Cialis while with radiation? What is the impact of adjuvant radiation on erectile dysfunction? I already have ED from surgery.
The decision to get adjuvant radiation is a complicated decision that will best be decided in conversation with the urologist treating you. The pros and cons of the treatment need to be considered, and then you will need to decide which is more important to you. The benefits of adjuvant radiation therapy are that it increases metastasis-free and overall survival. The cons are the substantial effects to quality of life and erectile dysfunction, which radiation therapy can cause as well. It would be difficult to put numbers to each of these situations, but this is something your urologist should discuss with you about.
You can take Cialis during radation, but unfortunatly, it has not been shown to be very effective in counteracting the effects of radiation.
I hope that answers your questions, please feel free to ask me any other questions you have and I'll do my best to answer them.
There is no way to know how severe your ED will be after the radiation, but radiation normally makes ED worse, and it may be permanent unfortunately. A penis pump and injections would probably be the most effective treatment, but it is hard to say how effective until you actually do it. Studies have shown Cialis isn't very effective with radiation but it is certainly worth trying. You are right that adjuvant radiation will help to keep the cancer from coming back.
Sorry to have to give you news that may not be encouraging but I want to be honest with you.
Besides injections and vacuum assisted devices, there are inflatable penile prostheses which would require surgery, but may be an option for you if the medications, injections, and penis pumps don't work.
This is not an easy situation for you and it is not an easy decision. You will have to decide how important your sex life is to you, and whether you are willing to risk cancer coming back in order to salvage your ability to have erections. It is ultimately your decision, but I would advise you that your life is more important than your sex life. I would do what you can to cure the prostate cancer first, and then worry about how to maintain your sex life. You may be surprised about how effective the treatments they can do for erectile dysfunction are. And even if you continue to have problems with ED, I believe you might still find life to be meaningful apart from these problems. Having a conversation with your urologist about this should also clarify what the risks and benefits of each decision are likely to be.
I hope the best for you as you go through this difficult process, and hope you can find peace in whatever you decide. Please let me know if there is anything else I can do.